Statin medications such as Zocor are often prescribed by doctors for their patients on a cholesterol management program. Zocor has been shown to be an effective inhibitor of a certain enzyme critical to the chemical pathway that produces LDL. Millions of people have taken Zocor and in combination with changes to the diet have successfully lowered their bad cholesterol level. Statins do carry the risk of certain side effects, however and one possible adverse effect could be the development of a condition known as rhabdomyolysis.

Weakening of Muscle Tissue
Since it was approved by the FDA for use, generic simvastatin patients have occasionally reported muscle fatigue along with other mild side effects including headache, weakness, diarrhea and memory loss. The FDA warned health care providers about another side effect of statins, that being the possibility of weakened muscle tissue. Muscle fibers, in particular the cells that make up muscles have specialized enzymes that are part of the process of creating conditions for proper muscle contraction. Statins sometimes release these enzymes into the blood stream, and the most prominent of these enzymes is myoglobin. The condition of muscle injury caused by this tissue alteration is called myopathy.

Kidney Problems Associated with Myopathy
Patients with myopathy have sometimes been diagnosed with another serious condition in which the breaking down of muscle fibers causes a large amount of myoglobin to be carried via the cardiovascular system to the kidneys. The reaction between kidney tissue and the enzyme can be extremely devastating. Patients sometimes experience symptoms of dark urine and increased fatigue. Kidney failure as a result of this condition, known as rhabdomyolysis, can be fatal.

New Warnings by the FDA
Patients taking the maximum dosage of 80 mg of Zocor and similar statins run a slightly higher risk of muscle injury and the condition rhabdomyolysis, according to published reports by the FDA. In March 2010 the administration released a consumer and medical provider report cautioning the public about increasing evidence that statins do indeed sometimes have serious side effects resulting in enzyme release from weakening muscles. The report stated that the cases are rare and patients should not discontinue their use of a prescribed statin without consulting their doctor, however the report also included information that suggested certain patients may be at a higher risk for developing rhabdomyolysis. These would be individuals over the age of 65, those with hypothyroidism and patients with existing kidney problems or experiencing kidney failure.

This information is intended as a guide for those learning about statins such as Zocor and their possible side effects. It is not an official medical report and patients should consult with a health professional or legal authoritative source for additional information.